Open Access
Februrary 2003 Image denoising: pointwise adaptive approach
Jörg Polzehl, Vladimir Spokoiny
Ann. Statist. 31(1): 30-57 (Februrary 2003). DOI: 10.1214/aos/1046294457


A new method of pointwise adaptation has been proposed and studied in Spokoiny [(1998) Ann. Statist.26 1356-1378] in the context of estimation of piecewise smooth univariate functions. The present paper extends that method to estimation of bivariate grey-scale images composed of large homogeneous regions with smooth edges and observed with noise on a gridded design. The proposed estimator $\hat{f}(x)$ at a point x is simply the average of observations over a window $\widehat{U}(x)$ selected in a data-driven way. The theoretical properties of the procedure are studied for the case of piecewise constant images. We present a nonasymptotic bound for the accuracy of estimation at a specific grid point x as a function of the number of pixels n, of the distance from the point of estimation to the closest boundary and of smoothness properties and orientation of this boundary. It is also shown that the proposed method provides a near-optimal rate of estimation near edges and inside homogeneous regions. We briefly discuss algorithmic aspects and the complexity of the procedure. The numerical examples demonstrate a reasonable performance of the method and they are in agreement with the theoretical issues. An example from satellite (SAR) imaging illustrates the applicability of the method.


Download Citation

Jörg Polzehl. Vladimir Spokoiny. "Image denoising: pointwise adaptive approach." Ann. Statist. 31 (1) 30 - 57, Februrary 2003.


Published: Februrary 2003
First available in Project Euclid: 26 February 2003

zbMATH: 1018.62047
MathSciNet: MR1962499
Digital Object Identifier: 10.1214/aos/1046294457

Primary: 62G07
Secondary: 62H35

Keywords: averaging window , Image and edge estimation , pointwise adaptation

Rights: Copyright © 2003 Institute of Mathematical Statistics

Vol.31 • No. 1 • Februrary 2003
Back to Top